Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 75, NWS La Crosse, WI

August 10, 2020Jackson County, La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 6:20 AM CDT for Jackson County, La Crosse County, Trempealeau County, Wisconsin. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 6:20 AM CDT (11:20 UTC)
Expired
Aug 10, 2020, 7:15 AM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, WI, La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 29 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:33 AM CDTTSTM WND GST 45Ettrick, WITRAINED SPOTTER REPORTED 45 MPH WIND GUST AND PEA SIZE HAIL.
Aug 10, 6:46 AM CDTTSTM WND GST 302 Nne French Island, WIASOS STATION KLSE LA CROSSE REGIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS53 KARX 101120
SVRARX
WIC053-063-121-101215-
/O.NEW.KARX.SV.W.0075.200810T1120Z-200810T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
620 AM CDT Mon Aug 10 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  La Crosse County in west central Wisconsin...
  Southwestern Jackson County in west central Wisconsin...
  Trempealeau County in west central Wisconsin...

* Until 715 AM CDT.

* At 619 AM CDT, severe thunderstorms were located along a line
  extending from near Independence to Galesville to near Houston,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Whitehall and Galesville around 625 AM CDT.
  Blair around 630 AM CDT.
  North Bend around 635 AM CDT.
  La Crosse, French Island and La Crosse Airport around 645 AM CDT.

Other locations impacted by these severe thunderstorms include
Franklin, County Roads G And H, Irish Hill, North Side Of La Crosse,
Camp Decorah, South Side Of La Crosse and Goose Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4417 9090 4413 9098 4407 9097 4407 9091
      4373 9091 4373 9125 4378 9124 4385 9128
      4394 9136 4400 9144 4402 9155 4404 9157
      4410 9154 4414 9156 4417 9161 4418 9160
      4421 9160 4425 9153 4441 9153 4442 9091
TIME...MOT...LOC 1119Z 269DEG 42KT 4434 9138 4409 9135 4376 9163 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
3 follow-up statements
265 
WWUS53 KARX 101140
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
640 AM CDT Mon Aug 10 2020

WIC053-063-121-101215-
/O.CON.KARX.SV.W.0075.000000T0000Z-200810T1215Z/
La Crosse WI-Jackson WI-Trempealeau WI-
640 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR LA CROSSE...SOUTHWESTERN JACKSON AND SOUTHERN TREMPEALEAU
COUNTIES...

At 640 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Blair to French Island to Hokah,
moving east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  West Salem around 650 AM CDT.
  Bangor around 700 AM CDT.

Other locations impacted by these severe thunderstorms include
Franklin, County Roads G And H, Irish Hill, North Side Of La Crosse,
Camp Decorah, South Side Of La Crosse and Goose Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4417 9090 4413 9098 4407 9097 4407 9091
      4373 9091 4373 9125 4378 9124 4385 9128
      4394 9136 4400 9144 4402 9155 4404 9157
      4410 9154 4422 9138 4434 9131 4442 9091
TIME...MOT...LOC 1140Z 269DEG 38KT 4434 9111 4386 9127 4376 9136 

HAIL...1.75IN
WIND...60MPH
 
$$

CA
026 
WWUS53 KARX 101155
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
655 AM CDT Mon Aug 10 2020

WIC121-101204-
/O.CAN.KARX.SV.W.0075.000000T0000Z-200810T1215Z/
Trempealeau WI-
655 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREMPEALEAU COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4417 9090 4413 9098 4407 9097 4407 9091
      4373 9091 4373 9125 4378 9124 4385 9128
      4394 9136 4405 9117 4408 9117 4408 9115
      4437 9115 4442 9091
TIME...MOT...LOC 1154Z 269DEG 42KT 4434 9089 4386 9105 4376 9114 

$$

WIC053-063-101215-
/O.CON.KARX.SV.W.0075.000000T0000Z-200810T1215Z/
La Crosse WI-Jackson WI-
655 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR LA CROSSE AND SOUTHWESTERN JACKSON COUNTIES...

At 654 AM CDT, severe thunderstorms were located along a line
extending from near Black River Falls to near West Salem to 6 miles
southeast of La Crosse, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe thunderstorms will impact the following locations... 
Franklin, North Side Of La Crosse, South Side Of La Crosse, Goose 
Island and Stevenstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4417 9090 4413 9098 4407 9097 4407 9091
      4373 9091 4373 9125 4378 9124 4385 9128
      4394 9136 4405 9117 4408 9117 4408 9115
      4437 9115 4442 9091
TIME...MOT...LOC 1154Z 269DEG 42KT 4434 9089 4386 9105 4376 9114 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
647 
WWUS53 KARX 101213
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
713 AM CDT Mon Aug 10 2020

WIC053-063-101222-
/O.EXP.KARX.SV.W.0075.000000T0000Z-200810T1215Z/
La Crosse WI-Jackson WI-
713 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR LA CROSSE AND SOUTHWESTERN
JACKSON COUNTIES WILL EXPIRE AT 715 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with the thunderstorms in eastern La Crosse county.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Jackson County until 745 AM CDT.

LAT...LON 4417 9090 4413 9098 4407 9097 4407 9091
      4373 9091 4373 9125 4378 9124 4385 9128
      4394 9136 4405 9117 4408 9117 4408 9115
      4437 9115 4442 9091
TIME...MOT...LOC 1212Z 269DEG 42KT 4434 9064 4386 9080 4376 9089 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:21 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 10, 2:21 AM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
221 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today and tonight)
Issued at 221 AM CDT Mon Aug 10 2020

Early morning radar imagery showed a cluster of severe storms
moving through the Twin Cities area, just ahead of a southwest to
northeast oriented surface cold front. SPC mesoanalysis suggests
3000+ J/kg of MUCAPE ahead of these storms with effective shear of
35 to 40 kts continuing southeast with them. In addition, low
level moisture transport, while not particularly strong, does look
to persist through sunrise. Therefore, thinking these storms
should continue into the forecast area, with additional
development expected as the front continues to advance
southeastward. Time of day suggests damaging wind would be tough
to come by, but have seen a 50+ kt gust or two at times as
additional cores form and combine with ongoing convection. That
said, hail should be the main threat as these storms move in this
morning.

Meanwhile, expect additional storms to form across southern South
Dakota and eventually develop into an eastward moving MCS that
tracks across Iowa and possibly clips far southwest Wisconsin
today. Already seeing some signs of this occurring with light
showers forming along what seems to be a weak secondary surface
boundary. Eventually, expect this to develop into an eastward
moving MCS that moves across Iowa today. It should eventually
catch up to the main boundary and bring a strong to severe storm
threat to far southern portions of the forecast area. Said threat
will really depend on how far southeast the main front makes it,
with areas behind said front seeing much less of a threat.
Otherwise, could see some lighter showers farther north associated
with the aforementioned secondary boundary as it slowly sinks
southward this afternoon.

Any precip should exit by late afternoon/early evening with high
pressure building in behind the front. This should lead to
clearing skies tonight, with perhaps some fog forming in the MS
River tributaries, though winds just above the surface look like
they might be a bit too strong for more widespread development.

.LONG TERM...(Tuesday through Sunday)
Issued at 221 AM CDT Mon Aug 10 2020

Upper level flow looks to remain zonal through much of the period
with surface high pressure building in and leading to quiet
weather through Wednesday morning or so. Models are in good
agreement then of several shortwave troughs moving through the
forecast area and bringing off and on shower and storm chances
through the remainder of the period. While quite a bit of model
spread remains timing and strength (though nothing looks overly
strong), GEFS members seem to be in pretty good agreement of the
first chances moving in Wednesday. That said, the 10.00Z
GFS/ECMWF/NAM all remain dry, so forecast confidence remains
fairly low. Otherwise, expect seasonable temperatures into next
weekend, with highs generally in the 80s and lows in the 50s and
60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1139 PM CDT Sun Aug 9 2020

Cold front now extends across southwest Minnesota, with some
thunderstorms firing ahead of it. Expect storms to become more
widespread overnight as the front continues to advance, and local
TAF sites could be affected in the early morning hours. Once this
system clears later Monday morning, VFR conditions will return to
the area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck/CA
LONG TERM...CA
AVIATION...DMD
Hazardous weather outlook, Aug 10, 3:08 AM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 AM CDT Mon Aug 10 2020

IAZ008>011-018-019-029-030-WIZ054-055-061-110815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms today. A few could be strong with hail, gusty
winds and locally heavy rain the threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Spotter activation is not
anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and western into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms, mainly this morning. A few could be strong to
severe early with a hail, damaging wind and heavy rain threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Timing of early morning storms
likely precludes spotter activation.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/CA

In the hours before

Special weather statement, Aug 10, 3:58 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
358 AM CDT Mon Aug 10 2020

MNZ079-086>088-WIZ032-033-101100-
Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Alma, Arcadia, and Whitehall
358 AM CDT Mon Aug 10 2020

...Line of Strong to Severe Storms to Impact parts of Southeast
Minnesota into West-Central Wisconsin This Morning...

A line of storms will continue eastward into parts of southeast
Minnesota and west-central Wisconsin this morning. These storms
have a history of producing large hail, strong to damaging wind
gusts, and heavy rainfall.

Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.

CA
Special weather statement, Aug 10, 4:55 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
455 AM CDT Mon Aug 10 2020

MNZ094>096-101200-
Mower-Fillmore-Houston-
Including the cities of Austin, Preston, and Caledonia
455 AM CDT Mon Aug 10 2020

...Strong to Severe Storms to Impact parts of Southeast
Minnesota This Morning...

Strong to severe storms will continue eastward in parts of
southeast Minnesota this morning. These storms have a history of
producing large hail, strong to damaging wind gusts, and heavy
rainfall.

Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.

CA
Special weather statement, Aug 10, 6:09 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
609 AM CDT Mon Aug 10 2020

WIZ033-034-041-042-101315-
Trempealeau-Jackson-La Crosse-Monroe-
Including the cities of Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, and Tomah
609 AM CDT Mon Aug 10 2020

...Strong to Severe Thunderstorms Moving through West-Central
Wisconsin...

Strong to severe storms will continue eastward in parts of
west-central Wisconsin this morning. Some storms will be capable
of producing large hail, strong to damaging wind gusts, and heavy
rainfall.

Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:21 AM CDTSevere Thunderstorm WarningARXBuffalo73 min
Aug 10, 6:51 AM CDTSevere Thunderstorm WarningARXJackson, Monroe54 min
Aug 10, 7:20 AM CDTSevere Thunderstorm WarningARXAdams, Juneau70 min
Aug 10, 11:44 AM CDTSpecial Weather StatementARXCrawford, Grant46 min
Aug 10, 12:04 PM CDTSevere Thunderstorm WarningARXCrawford, Grant, Richland41 min
Aug 10, 12:37 PM CDTSevere Thunderstorm WarningARXGrant38 min
Aug 10, 1:15 PM CDTTornado WarningARXGrant15 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.